Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 7, NWS Shreveport, LA

April 9, 20089 counties in Texas; 6 counties in Arkansas

NWS Shreveport, LA issued this flash flood watch at Apr 9, 2008, 4:36 PM CDT for 9 counties in Texas; 6 counties in Arkansas. It took effect at Apr 9, 2008, 7:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 4:36 PM CDT (21:36 UTC)
In effect from
Apr 9, 2008, 7:00 PM CDT
Expired
Apr 10, 2008, 4:00 PM CDT
In force
21 hr
Issued by
NWS Shreveport, LA
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Little River County, AR, Miller County, AR, Nevada County, AR, Sevier County, AR, Bowie County, TX, Camp County, TX, Cass County, TX, Franklin County, TX, Morris County, TX, Red River County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood watch went out at Apr 9, 4:12 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 9, 4:12 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT WED APR 9 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SEVERE WEATHER POSSIBILITIES OVER THE NEXT 24 TO 36 HOURS REMAINS
THE FORECAST PROBLEM FOR THIS PACKAGE.  IN FACT...WE MAY SEE A
SEVERE WEATHER OUTBREAK ACROSS PARTS OF OUR REGION.

FRONT HAS STARTED ITS NORTHWARD MIGRATION ACROSS THE FORECAST AREA.
AT MID-AFTERNOON...MY SURFACE ANALYSIS HAS THE FRONT STRETCHING FROM
THE SHERMAN/DENISON AREA IN TEXAS...TO CENTRAL ARKANSAS...TO JUST
WEST OF MEMPHIS TENNESSEE.  AREA RADARS SHOW A SCATTERING OF SHOWERS
AND THUNDERSTORMS STARTING TO DEVELOP IN THE WARM SECTOR.  I EXPECT
COVERAGE TO BE SOMEWHAT LIMITED THROUGH MUCH OF THE AFTERNOON...AS
MIDDAY SOUNDINGS ACROSS THE REGION CONTINUE TO SHOW A ROUGHLY 4
DEGREE CELSIUS SUBSIDENCE INVERSION AT ROUGHLY 750MB.

ONCE CONVECTION IS ABLE TO PENETRATE THE CAP...THE STORMS MAY
QUICKLY BECOME SEVERE.  MID-LEVEL LAPSE RATES ARE QUITE STEEP ABOVE
THE INVERSION...WITH A STRONGLY VEERING PROFILE IN THE LOWEST 3KM.
THE GREATEST ODDS OF SEEING SEVERE STORMS SHOULD BE OVER NORTHERN
AND WESTERN PARTS OF THE FORECAST AREA...CLOSER TO THE SURFACE
BOUNDARY AND BEST SYNOPTIC SCALE FORCING.

SYNOPTIC SCALE FORCING IS EXPECTED TO INCREASE ACROSS OUR AREA
TONIGHT...AS A LARGE AND POTENT UPPER-LEVEL TROUGH STARTS TO HEAD
EAST INTO THE SOUTHERN PLAINS.  A COUPLED 125KT UPPER JET SHOULD
HELP EJECT THE TROUGH INTO THE SOUTHERN PLAINS BY THURSDAY
MORNING...INCREASING UPPER-LEVEL DIFFLUENCE ACROSS OUR AREA THROUGH
A DEEP LAYER.  LOW-LEVEL KINEMATIC FIELDS WILL STRENGTHEN AS
WELL...AS 850MB WINDS INCREASE TO 60KTS ACROSS NORTHERN AND WESTERN
PARTS OF OUR AREA TONIGHT.

BOUNDARY LAYER MOISTURE SHOULD NOT BE A PROBLEM.  SURFACE DEWPOINTS
ARE ALREADY IN THE 60S AREAWIDE...AND A STRONG LOW-LEVEL JET SHOULD
CONTINUE TO PUSH THETA-E VALUES TO AT LEAST 335K.  IN A MOISTURE-
RICH AIRMASS SUCH AS THIS...HEAVY RAINFALL WILL BE A GOOD BET.
FLASH FLOOD GUIDANCE VALUES ARE RATHER LOW ALONG AND NORTH OF THE
IH-30 CORRIDOR DUE TO THE EXCESSIVE RAINFALL YESTERDAY.  FOR THIS
REASON...I WILL ISSUE ANOTHER FLASH FLOOD WATCH FOR PRETTY MUCH THE
SAME AREA AS THE LAST WATCH.

CONVECTIVE COVERAGE WILL LIKELY INCREASE FROM WEST TO EAST OVERNIGHT
AS THE SYSTEM HEADS OUR WAY.  THE STRONGEST STORMS WILL LIKELY
AFFECT OUR AREA STARTING AROUND 10AM THURSDAY...AND COULD CONTINUE
THROUGH THE AFTERNOON /ESPECIALLY OVER EASTERN AREAS/ AS THE DRYLINE
HEADS EAST THROUGH THE REGION.  GIVEN THE AMOUNT OF FORECAST
LOW-LEVEL WIND SHEAR AND INSTABILITY...DISCRETE THUNDERSTORMS WILL
BE POSSIBLE AHEAD OF THE DRYLINE WITH ALL TYPES OF SEVERE WEATHER
POSSIBLE.

DRIER BOUNDARY LAYER AIR SHOULD TRY AND INFILTRATE THE REGION FROM
THE WEST BEGINNING TOMORROW AFTERNOON.  ITS EASTWARD PROGRESSION MAY
BE DELAYED UNTIL THE FRONT ACTUALLY CATCHES UP AND MOVES THROUGH OUR
AREA LATE THURSDAY NIGHT.  SINCE WE WILL HAVE A LARGE UPPER TROUGH
IN PLACE...LOOK FOR SOME SORT OF SHOWER/THUNDERSTORM PROBABILITIES
TO CONTINUE ACROSS PARTS OF OUR AREA THROUGH AT LEAST FRIDAY.  BY
THAT TIME...ENOUGH DRY BOUNDARY LAYER AIR SHOULD INVADE THE AREA SO
THAT RAIN CHANCES WILL GREATLY DIMINISH BY FRIDAY NIGHT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AFTER A RATHER LONG PERIOD OF ACTIVE WEATHER...IT FINALLY LOOKS LIKE
WELL GET A BREAK IN THE ACTION.

LOW-LEVEL COLD ADVECTION IS EXPECTED FOR THE WEEKEND ON THE BACK
SIDE OF AN EXITING LONGWAVE TROUGH IN THE UPPER ATMOSPHERE.  THE
COLDEST DAY /RELATIVELY SPEAKING/ SHOULD BE SUNDAY...WHEN 850MB
TEMPERATURES WILL LIKELY DIP BELOW 0 DEGREES CELSIUS OVER MUCH OF
THE FORECAST AREA.  WITH VALUES SUCH AS THESE...I THINK IT WILL BE
HARD FOR MOST OF OUR AREA TO GET OUT OF THE 60S.  GIVEN THIS BIT OF
INFORMATION...I PLAN ON TRENDING THE ONGOING FORECAST TOWARD
GUIDANCE WHICH WILL RESULT IN COOLER TEMPERATURES ACROSS THE REGION
SUNDAY.

AFTER ANOTHER COOLISH NIGHT SUNDAY NIGHT...TEMPERATURES SHOULD BEGIN
TO MODERATE EARLY NEXT WEEK.  SHORTWAVE RIDGING IS FORECAST TO BUILD
OVER THE SOUTHERN PLAINS AS A SURFACE HIGH REMAINS OVER THE LOWER
MISSISSIPPI VALLEY.  THE RIDGE AXIS MAY SLIDE A LITTLE FURTHER EAST
BY MID-WEEK...WHICH WILL LIKELY RESULT IN A GRADUAL WARMING TREND
AND CONTINUING DRY CONDITIONS.

RIGHT NOW...THE NEXT SIGNIFICANT POSSIBILITY OF SEEING SHOWERS AND
STORMS MAY NOT COME UNTIL THE END OF NEXT WEEK.  /21/

&&

.AVIATION...
SATELLITE IMAGERY INDICATES STRATOCU FIELD WIDESPREAD ACROSS THE
FOUR STATE REGION THIS AFTERNOON...WITH ISOLATED SHOWERS DEVELOPING
SOUTH OF THE INTERSTATE 20 CORRIDOR. A FEW OF THESE SHOWERS WILL
DEVELOP INTO THUNDERSTORMS...BUT THE ONLY AIRPORT THAT APPEARS
THREATENED BY THIS IS LFK...WHICH MAY EXPERIENCE TEMPORARY
REDUCTIONS IN VISIBILITY TO IFR CONDITIONS...AROUND 1SM OR
LESS...DUE TO HEAVY RAIN. AS SUNSET APPROACHES...THESE SHOWERS AND
THUNDERSTORMS WILL DIMINISH. STRATUS WILL BECOME WIDESPREAD AFTER
10/08Z ACROSS THE AREA...AND ALL AIRPORTS CAN EXPECT IFR CONDITIONS
DUE TO LOW CEILINGS BY SUNRISE. HOWEVER...WINDS ARE EXPECTED TO
INCREASE TO 10-15 KTS FROM THE SOUTH AS A LOW PRESSURE SYSTEM
APPROACHES THE REGION...SO THE INCREASED MIXING SHOULD ALLOW SURFACE
VISIBILITY TO REMAIN 5SM OR BETTER AREAWIDE. THUNDERSTORM ACTIVITY
WILL BECOME LINEAR BY 10/12Z ALONG THE INTERSTATE 30 CORRIDOR AND
WILL MOVE ACROSS THE REGION THROUGH THE DAY. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. EXPECT IFR CONDITIONS AS THESE STORMS APPROACH AN
AIRPORT...WITH VISIBILITY REDUCED TO 1SM OR LESS. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  61  74 /  40  70  50  20
MLU  66  81  64  75 /  20  60  70  50
DEQ  65  77  50  69 /  70  80  30  10
TXK  65  78  57  71 /  60  80  40  20
ELD  67  81  59  73 /  40  70  60  30
TYR  67  78  56  73 /  60  60  30  10
GGG  67  79  56  74 /  50  60  40  20
LFK  69  82  64  79 /  30  60  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     HEMPSTEAD...HOWARD...LITTLE RIVER...MILLER...NEVADA...AND
     SEVIER.
LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     BOWIE...CAMP...CASS...FRANKLIN...MORRIS...RED RIVER...
     TITUS...UPSHUR...AND WOOD.

&&

PUBLIC FORECASTER...BUTTS
AVIATION FORECASTER...FILLO
FIRE WEATHER FORECASTER...STELLMAN
Hazardous weather outlook, Apr 9, 11:34 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT WED APR 9 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1134 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CONCERNING THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FOUR STATE REGION THROUGH TONIGHT...ESPECIALLY WEST OF A TYLER
TEXAS TO NASHVILLE ARKANSAS LINE.

THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORM WILL BE HAIL
GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. ISOLATED
TORNADOES AND DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE
ALSO POSSIBLE...PRIMARILY WEST OF A TYLER TEXAS TO NASHVILLE
ARKANSAS LINE.

CONCERNING FLASH FLOODING...
HEAVY RAINFALL PRODUCING THUNDERSTORMS MAY RESULT IN FLASH
FLOODING ALONG AND NORTH OF A MINEOLA TEXAS TO PRESCOTT ARKANSAS
LINE. THE HEAVY RAIN MAY RESULT IN THE PONDING OF WATER ALONG AREA
ROADWAYS AND OTHER LOW LYING AREAS ACROSS THE REMAINDER OF THE
FOUR STATE REGION.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH
TEXAS...AS ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE REGION.
THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE ALONG A
NEARLY STATIONARY FROM STRETCHING FROM CENTRAL TEXAS INTO THE MID
SOUTH. WITH COLD TEMPERATURES IN THE MIDDLE AND UPPER LEVELS OF
THE ATMOSPHERE...AND SUFFICIENT WIND SHEAR...SOME OF THE STORMS
MAY BECOME SEVERE. LARGE HAIL APPEARS TO BE THE MAIN SEVERE
WEATHER RISK THIS AFTERNOON AND EVENING.

EVEN THOUGH THE IMMEDIATE RISK OF FLASH FLOODING HAS SUBSIDED...
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE OVER PLACES WHICH
RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY THIS MORNING.
ADDITIONAL FLASH FLOOD WATCHES WILL LIKELY BE ISSUED THIS
AFTERNOON FOR PARTS OF THE FOUR STATE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY ACROSS
THE FOUR STATE REGION. LARGE HAIL...TORNADOES...DAMAGING WINDS...
AND HEAVY RAINFALL WILL ALL BE POSSIBLE.

A POWERFUL UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE INTO THE
SOUTHERN PLAINS FRIDAY MORNING...PUSHING A DRYLINE INTO EAST TEXAS
BY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THESE
FEATURES INTERACT WITH THE WARM...MOIST...AND UNSTABLE AIRMASS IN
PLACE. STRONG JET STREAM DYNAMICS...AMPLE WIND SHEAR...AND COLD
TEMPERATURES ALOFT WILL RESULT IN SOME OF THE THUNDERSTORMS
BECOMING SEVERE. RIGHT NOW...IT APPEARS AS IF THE GREATEST
COVERAGE OF SEVERE WEATHER WILL LIKELY BE ALONG AND NORTH OF
INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS AFTERNOON THROUGH THURSDAY.

BUTTS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:09 PM CDTSevere Thunderstorm WarningSHVCamp, Upshur, Wood36 min
Apr 8, 8:00 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Harrison, Marion, Morris, Titus and 1 more45 min
Apr 8, 8:29 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion46 min
Apr 8, 8:45 PM CDTSevere Thunderstorm WarningSHVSmith, Wood60 min
Apr 8, 8:57 PM CDTSevere Thunderstorm WarningSHVBowie48 min
Apr 8, 9:02 PM CDTFlash Flood WatchSHVBowie, Camp, Cass, Franklin, Morris, Red River and 3 more13 hr
Apr 8, 9:44 PM CDTSevere Thunderstorm WarningSHVGregg, Rusk, Smith61 min
Apr 8, 11:16 PM CDTSevere Thunderstorm WarningSHVBowie44 min
Apr 8, 11:52 PM CDTSevere Thunderstorm WarningSHVGregg, Smith, Upshur, Wood38 min
Apr 9, 12:20 AM CDTSevere Thunderstorm WarningSHVBowie, Red River55 min
Apr 9, 12:49 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison56 min
Apr 9, 1:45 AM CDTFlash Flood WarningSHVBowie, Franklin, Red River, Titus4 hr
Apr 9, 2:19 AM CDTFlash Flood WarningSHVBowie6 hr
Apr 9, 5:33 AM CDTFlash Flood WarningSHVBowie, Franklin, Morris, Titus4 hr
Apr 8, 9:43 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo14 min
Apr 8, 10:09 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller51 min

Nearby

Flash Flood Watches in Texas, 2008Flash Flood Watches in Arkansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.